Funnel Cloud, St. Johns
- When
- May 9, 4:26 PM EST
- Where
- St. Johns County, 1.39 mi WSW of Byrd
- Reported by
- Storm Chaser
- Coordinates
- 29.660, -81.490
A funnel cloud lasted about 2 minutes near Cracker Swamp Road.
A front stalled across south-central GA under SW flow aloft combined with diurnal heating over a moist and unstable airmass produced strong afternoon storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A front stalled across south-central GA under SW flow aloft combined with diurnal heating over a moist and unstable airmass produced strong afternoon storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 9, 2:16 PM EST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 316 PM EDT Fri May 9 2025 ...STRONG TO ISOLATED SEVERE STORMS ALONG THE I-95 CORRIDOR IN NORTHEAST FL LATE THIS AFTERNOON AND EVENING... ...WAVES OF HEAVY DOWNPOURS THIS WEEKEND THROUGH MONDAY... ...LOCALIZED FLOOD THREAT MATERIALIZES LATE SUN THROUGH MON... For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf .SYNOPSIS... Issued at 316 PM EDT Fri May 9 2025 Afternoon surface analysis depicts a southward moving frontal boundary that was entering the Deep South, with high pressure (1026 millibars) building over the Great Lakes in the wake of this frontal boundary. Meanwhile, weak low pressure (1013 millibars) was situated over coastal Louisiana, with a trailing cold front igniting a Mesoscale Convective System (MCS) that was traversing northern portions of the Gulf. Aloft...a blocking pattern over the continental United States continues to slowly evolve, with a potent shortwave trough crossing the eastern Great Lakes and impacting the Mid-Atlantic states, while another shortwave trough was in the process of cutting off over the Arklatex region. Otherwise, ridging was located over the Desert Southwest and the Rockies. Westerly flow aloft has deepened over our area downstream of the trough to our west, with embedded shortwave energy in this flow poised to exit coastal southeast GA. This feature ignited isolated convection along a pinned Atlantic sea breeze boundary near St. Simons Island earlier this afternoon that has since weakened, while a remnant outflow boundary from convection near the FL Big Bend earlier today was triggering isolated showers and thunderstorms over the Suwannee Valley. Less mid and high altitude cloud cover for locations south of the I-10 corridor has allowed temperatures to rise to the 85-90 degree range as of 19Z, while the aforementioned shortwave that crossed inland southeast GA earlier today has kept inland temperatures in the 80-85 degree range. Dewpoints were generally in the mid to upper 60s inland and the lower 70s at the coast. && .NEAR TERM... (through Tonight) Issued at 316 PM EDT Fri May 9 2025 Convection will increase in coverage and intensity along mesoscale boundaries during the mid to late afternoon hours today, especially for locations south of Interstate 10 that have had more insolation, where ML CAPE values will rise above 2,000 j.kg. Mesoscale boundary collisions will likely result in storms pulsing to strong or even isolated severe levels late this afternoon and evening. The Storm Prediction Center has expanded the "Slight" Risk (level 2 out of 5) for severe thunderstorm development northward along the I-95 and U.S.-301 corridors in southeast GA , with modestly cool temperatures aloft, steepening lapse rates, and bulk westerly shear values of 35-45 knots potentially allowing for pulsing convection to produce downburst winds of 40-60 mph, small hail, and locally heavy downpours. An isolated, brief tornado or waterspout cannot be ruled out as mesoscale boundaries such as the Atlantic sea breeze, St. Johns River breeze, and the Gulf Coast sea breeze collide. Highs at inland locations will generally climb to the upper 80s to around 90 this afternoon, while an afternoon sea breeze keeps coastal highs mostly in the low to mid 80s. At least scattered convective activity should extend into the evening hours, with some potential for increasing coverage across the Suwannee Valley and inland southeast GA as deeper moisture works into our area from the Gulf. A few strong storms cannot be ruled out through around midnight for these inland locations. Meanwhile, troughing cutting off over the lower Mississippi Valley tonight will allow low pressure to gradually strengthen as it moves slowly northeastward towards Mobile Bay and the western FL panhandle coast, potentially touching off another MCS feature over the eastern Gulf that may spread thickening cirrostratus over our skies towards sunrise. Otherwise, the cold front currently over the Tennessee Valley and the Carolinas will push southward towards the Savannah River Valley overnight as high pressure builds over the Ohio Valley and the Mid-Atlantic states. Lows will only fall to the mid and upper 60s inland, ranging to the lower 70s for coastal northeast FL. && .SHORT TERM... (Saturday through Sunday night) Issued at 316 PM EDT Fri May 9 2025 Very unsettled weekend expected, with increased coverage of showers and thunderstorms daily as the surface front dips further southward and an upper low spins up and becomes more organized over the western Gulf Coast and moves very little. Several waves/rounds of rain and thunder will be likely daily in the southwesterly flow aloft off the Gulf riding along and south of the front, with a a general 3 to 5 inches of rain expected across the area, locally up to 10 inches. In addition to the heavy rainfall, sufficient instability (especially during the afternoons and evenings) combined with the height falls/colder temps aloft will certainly be enough to continue the threat for strong to isolated severe convection, especially with any eastward moving activity that hits the diurnal sea breeze near the coast by the afternoon and evening. Expecting the peak coverage of any convection to be mainly in the afternoon and evening hours when the best instability will be present, though given the sufficient dynamics and lift, some activity is expected to linger into the overnight and morning period. This is already being shown well on most hi-res guidance for Saturday and Saturday Night, with many similarities expected Sunday Night. With the frontal boundary dropping further south, this will tend to cool temps a bit, with a decent north/south gradient as well. Highs will range from the upper 70s north to upper 80s south for both Saturday and Sunday, with mild morning lows in the 60s to low 70s. && .LONG TERM... (Monday through next Friday) Issued at 316 PM EDT Fri May 9 2025 Upper level low over the western Gulf Coast starts to slowly lift northeast on Monday and Tuesday, moving into the Ohio River Valley by mid week. Monday looks to continue the unsettled weather pattern under a very similar setup/regime as the weekend before the upper low moving off to the northeast helps to push the surface cold front through the region sometime Monday Night or Tuesday. Certainly looks to be enough of a push of dry air aloft into the area post cold front for dry weather to return, especially for Wednesday and into Thursday with some showers and perhaps a few thunderstorms lingering for at least the first part of Tuesday. Temps a little bit below normal look likely to start the long term period post cold front before daily moderation towards near to above normal by Wednesday/Thursday. && .AVIATION... (18Z TAFS) Issued at 155 PM EDT Fri May 9 2025 MVFR ceilings around 2,500 feet may continue through around 19Z at VQQ. Otherwise, VFR conditions should prevail at the regional terminals through at least 20Z. Development of convection this afternoon and evening has been pushed back a few hours, but confidence in impacts have increased enough to include TEMPO groups at each terminal late this afternoon and into the evening hours. Stronger storms will be capable of producing brief wind gusts of 25-35 knots, along with MVFR to IFR visibilities due to heavy downpours. Activity should initially develop along inland moving sea and river breeze boundaries, with convection potentially developing after sunset further inland across the Suwannee Valley, where activity could persist through around midnight, with potential impacts to the GNV terminal. IFR visibilities are then likely to develop towards 07Z Saturday at VQQ, with periods of MVFR visibilities possible elsewhere after 09Z. Leftover mid and high altitude cloud cover will keep enough uncertainty in place to leave fog out of the rest of the TAFs at this time. Another round of convection traversing the eastern Gulf of Mexico could move into the Suwannee Valley just after sunrise on Saturday, but confidence in timing and intensity was too low to mention any potential impacts after 12Z at GNV. Westerly surface winds will become sustained around 10 knots at the inland terminals in advance of developing convection this afternoon, while the inland moving Atlantic sea breeze boundary shifts surface winds to southeasterly at 10-15 knots at SSI and SGJ. Outside of thunderstorm activity, surface winds will shift to southerly at 5-10 knots after 00Z, followed by speeds diminishing after 04Z. && .MARINE... Issued at 316 PM EDT Fri May 9 2025 A frontal boundary moving southward down the southeastern seaboard tonight will stall over the Georgia waters on Saturday. Showers and thunderstorms will develop along and ahead of this boundary over our local waters this afternoon and evening, with strong to isolated severe thunderstorms possible. Stronger storms will be capable of producing strong wind gusts, frequent lightning strikes, and small hail. Meanwhile, low pressure developing along the northern Gulf coast will strengthen slightly as it approaches the western Florida panhandle coast later tonight and Saturday morning. Otherwise, high pressure building over the Ohio Valley tonight will push southeastward on Saturday, with this feature wedging down the southeastern seaboard and creating a slight increase in onshore winds across our local waters through Saturday evening. Seas of 2-4 feet will prevail both near shore and offshore through Sunday. Showers and thunderstorms will become more widespread this weekend and will continue through Tuesday as low pressure meanders over the southeastern states. South southwesterly winds will strengthen by Monday afternoon ahead of this storm system's approaching cold front, with this front then crossing our local waters on Tuesday afternoon and evening. Winds will increase to Caution levels of 15-20 knots from Sunday night through Monday night throughout our local waters. Seas will likely build to Caution levels of 4-6 feet early next week. Rip Currents: A long period easterly ocean swell will keep a moderate rip current risk in place at all area beaches this afternoon. A higher end moderate risk is expected on Saturday as onshore winds increase slightly, and a high risk is likely at all area beaches by Sunday and Monday as breezy onshore winds persist and surf heights gradually build. && .FIRE WEATHER... Issued at 1217 PM EDT Fri May 9 2025 Breezy westerly transport winds will create good daytime dispersion values this afternoon. Strong to isolated severe thunderstorms will be possible late this afternoon and evening for locations along the I-95 corridor in northeast FL. Transport winds will shift to easterly for locations along and north of I-10 on Saturday, with increasing cloud cover and chances for mainly afternoon and evening showers and thunderstorms resulting in fair daytime dispersion values. Southerly transport winds prevail for locations south of I-10, where fair to good daytime dispersion values are forecast on Saturday afternoon before coverage of showers and thunderstorms increases. Breezy southeasterly transport winds will overspread our region on Sunday, with good daytime dispersion values possible south of I-10, while generally fair values prevail elsewhere. Waves of heavy downpours and embedded thunderstorms will increase across our area by Sunday afternoon and Monday, potentially resulting in widespread 3-6 inch rainfall totals through Tuesday across a large portion of our area. && .HYDROLOGY... Issued at 316 PM EDT Fri May 9 2025 Model ensembles remain in agreement for a widespread 3-6 inch rainfall total across our area by late Tuesday, with locally higher totals possible along the I-95 corridor due to the interaction of daily convection with mesoscale boundaries such as the Atlantic sea breeze. A majority of this rainfall is expected from late Sunday afternoon through Tuesday morning. Locally higher totals of around 10 inches are possible, especially where convection ends up training repeatedly over the same locations. The Weather Prediction Center has issued "Slight" Risks (Level 2 out of 4) for Excessive Rainfall on Sunday and Monday for much of our area, highlighting this risk for localized flash flooding (around a 15 percent probability on Sunday and Monday. && .PRELIMINARY POINT TEMPS/POPS... AMG 66 79 65 80 / 60 90 70 100 SSI 70 80 71 81 / 50 80 60 90 JAX 69 85 69 84 / 40 90 60 90 SGJ 71 85 70 84 / 40 70 60 80 GNV 68 88 68 85 / 30 80 70 90 OCF 69 89 70 86 / 30 70 50 90 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
408 PM EDT Fri May 9 2025
FLZ024-GAZ165-166-092100-
Inland Nassau FL-Inland Camden GA-Coastal Camden GA-
408 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NASSAU AND
SOUTHWESTERN CAMDEN COUNTIES THROUGH 500 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hilliard, moving northeast at 15 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kings Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3068 8183 3071 8195 3083 8183 3084 8170
3076 8167
TIME...MOT...LOC 2007Z 235DEG 12KT 3073 8188
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
410 PM EDT Fri May 9 2025
GAZ162-163-092100-
Clinch GA-Echols GA-
410 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ECHOLS AND CENTRAL
CLINCH COUNTIES THROUGH 500 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Mayday, or 13 miles northeast of Statenville, moving
northeast at 15 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Echols and
central Clinch Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
&&
LAT...LON 3071 8284 3078 8292 3095 8276 3094 8261
3084 8255
TIME...MOT...LOC 2010Z 231DEG 15KT 3079 8283
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
431 PM EDT Fri May 9 2025
FLZ024-124-GAZ166-092115-
Inland Nassau FL-Coastal Nassau FL-Coastal Camden GA-
431 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES THROUGH 515 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Marys, moving east at 5 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
St. Marys, Kings Bay Base, and Dungeness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
&&
LAT...LON 3066 8167 3068 8183 3075 8170 3075 8169
3076 8168 3080 8160 3081 8144 3069 8141
TIME...MOT...LOC 2031Z 248DEG 6KT 3072 8164
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
441 PM EDT Fri May 9 2025
GAZ163-250-092130-
Clinch GA-Northern Ware GA-
441 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WARE AND
NORTHWESTERN CLINCH COUNTIES THROUGH 530 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Du Pont, or 8 miles south of Homerville, moving
north at 10 mph.
HAZARD...Wind gusts around 40 mph, pea size hail, and excessive
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Homerville and Argyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
&&
LAT...LON 3114 8284 3105 8254 3101 8258 3101 8257
3100 8258 3081 8271 3086 8288
TIME...MOT...LOC 2041Z 197DEG 9KT 3091 8277
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
505 PM EDT Fri May 9 2025
FLZ038-137-633-092130-
Western St. Johns FL-Inland Flagler FL-Eastern Putnam FL-
505 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FLAGLER...SOUTHERN
ST. JOHNS AND EAST CENTRAL PUTNAM COUNTIES THROUGH 530 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Satsuma, or near Pomona Park, moving northeast at 5 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
East Palatka, Satsuma, and San Mateo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2951 8165 2958 8168 2967 8158 2965 8149
2956 8144
TIME...MOT...LOC 2105Z 235DEG 6KT 2957 8163
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBPreliminary Local Storm Report
National Weather Service Jacksonville FL
508 PM EDT Fri May 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail Du Pont 30.99N 82.87W
05/09/2025 M0.25 Inch Clinch GA Trained Spotter
Pea to marble size hail reported. Location
estimated.
&&
PKThe Jacksonville radar (KJAX), 94 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
2 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud lasted about 2 minutes near Cracker Swamp Road.
Local church in Palm Coast near Palm Coast | Parkway and US highway 1 reported some | picnic tables blown over and a flagpole | snapped. Time is estimated based on radar | imagery. The cost of damage was estimated for inclusion of the event in Storm Data.
Nickel size hail was observed in West Palm coast.
Two reports of trees down on powerlines in | Crescent City. The cost of damage was estimated for inclusion of the event in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255494, 1255496, 1255495, 1255497.